I have been dealing with Hypothyroidism since 2006. My Endo never tested Reverse T3. I have been told from couple of years that my numbers are fine meaning my TSH , FT3 and FT4 are optimum range but still have some symptoms like joint and muscles pain, low energy , lack of concentration and some sleeping disorder.
Recently i went to another famous Endo , he tested many things including Ferritin, Rt3 , Vitamin D, Testosterone , Lh FSH , cortisol and other.
Long story short my testosterone level was find because taking HCG and Clomid and other reason i have pituitary gland issue, They have found my RT3 is high around 400 (100-350), however my tsh =.875, FT4=1.59, FT3 =3.3. Ferritin Iron is 41 (30-150). My body temperature is always low like 93 or 94 degree.
He added Iron in my regime and then test again after a month. I am wondering if some one has any similar story of having high RT3 and having some lingering issues like i have been having from years now.
I don't have personal experience with RT3 dominance. However, the effects of RT3 dominance are what you describe...your FT3 and FT4 look good (I'm guessing at your ranges, please provide), but RT3 is high. The effect of his is that you will still have hypo symptoms. RT3 is a mirror image of T3 and docks upside-down at T3 receptors in cells. The RT3, which is inert, blocks T3 from getting into cells. So, even though your serum T3 and T4 levels are adequate, your cells are starved for T3.
Has your doctor suggested treating for RT3 dominance?
I have no personal experience with RT3. I have done some reading about it and found that there is a recommended ratio of FT3 to RT3. Your ratio would be 3.3 divided by 400, and then multiplied by 100, which equals .83. As I recall the recommended ratio is 1.0 to 2.0, and the higher end of the range is considered as better. So your results show RT3 dominance.
From reading I also found that low ferritin is supposedly a contributor to high RT3 levels, so that fits with your test results.
My doctor said probably the elevated RT3 is because low Iron Ferritin level , he started me to take 2x325mg Iron tablet every day .My body temperature is low since 2005 initially doctor was treating for thyroid by adding levoxyl but there is no change in body temperature . My symptoms did get better with treatment but still have issues like low energy , joint and muscles pain. I was reading joint and muscles pain are can be because of high RT3 .
Any suggestion on trying Cytomel in my treatment ? or wait till my iron level raise and then test again.I lost my 5 years of my life and still suffering on Hypothyroid symptoms.
They found in 2008 that have pituitary gland issue because my Lh, FSH were low along with testosterome , added clomid in my regime not enough improvement in sexual desire . Add HCG 1500IU/week divided into 3 dose /week , now that my sexual performance and desire is in good shape still not 100 % but lot better but again those muscles pain/joint cracking and pain/tiredness /lack of concentration are still there . I believe the issue is more likely because of high RT3.
Any help and comments are highly appreciate it
I will let everyone know my doctor findings and what action will they use to fix elevated RT3 and make me symptoms free hypothyroid patient.
If anyone has any experience and thought please shoot to me.
I have high RT3 also, but here in Australia they just ignore that and many doctors don't believe in it in the first place.
I have ongoing issues with my thyroid medication and always feel lousy.
Usually a small dose of T3 can help. BUT you have to go off your T4 meds for at least 4 weeks then the T3 starts then you can go back to T4 after seeing if the T3 helped....Personally I think it drastic to do but you have to clear the T4 medication out of the system so the RT3 has a chance to go down.
I have issues with low Free T3, regardless of the dose I am given of T4 medication. I also have back to front levels of TSH etc when on higher doses. In other words on high doses I go hypo, on lower doses I go hyper.....(have a look in my pics and you will see all my pathology levels since prior to my surgery)
I have tiredness, memory loss, dizziness, joint pains, heat and cold intolerance, some stubborn weight that won't budge, ( I do work VERY hard to keep the weight at a healthy range but it is hard work!) being female I have issues with my menstrual cycle, sore eyes, hair loss, (although that seems to have stopped for the moment, hooray!) These issues are not all day everyday, some days are worse and when severe hypo and hyper I get heart palpitations, insomnia, tummy upsets.
Provided I do not overtax myself I can cope, too much stress and the symptoms worsen. That is good or bad stress can set them off.
I know when I first got the RT3 level checked I was totally rapt I was right, BUT the doctor said, 'Oh well, it means nothing and it is normal levels anyway.' I spoke to a RT3 expert in USA who said mine were extremely high, and to get some T3 after doing the advice I gave you earlier about stopping the T4 meds. I am in Australia and it is next to impossible to get some T3, only coz the doctors here don't believe in it, or refuse to read the research about it.
In other words, most days I feel pretty cruddy and barely get through the day......bleurgh big time!
My symptoms are mostly tired, muscles and joint pain and las of concentration , i had so many other symptoms but those are resolved once my numbers are optimized.
Please help me understand if numbers are find , can it still be thyroid issue because my elevated RT3.
Anyone dealing this kind of situation and how to resolve it.What medicine are you taking.
Yes, even though your FT3, FT4 and TSH are fine, you still have hypothyroid symptoms because your RT3 is elevated. The RT3, which doesn't do anything, is blocking the T3 from getting into your cells.
RT3 dominance is sometimes treated by temporarily taking T3 meds only, no T4. Once the excess RT3 is cleared out of the cells, you can go back to taking T4 meds again. That might be something to discuss with your doctor.
Thanks for reply, I was reading on Google some where don't exactly know the link , but it was saying Ferritin level is low can be the reason of elevated RT3 . I have Iron ferritin level is 41 (30-200), Do you think that can be reason for High RT3.
Any other suggestion and comments.
My ferritin is excellent since I take supplements. I have been taking them for over 25 years. I was not low when I had the RT3 test a few years back. So I am not sure if it is the case. I mean taking ferritin sure will help you feel better anyway, since you are low.
Taking each thing separately and seeing how you feel in a few weeks can help you figure out if it one thing or the other causing you the issues. Take some ferritin get tested for both the RT3 and iron studies and see if that has helped.
I just got some of my results back. My FT4 is 1.55(0.7-1.8), TSH= 2.1(0.6-3.0). I used to have TSH either below 1 or b/w 1-1.5. But this time it is higher . I am waiting for my Ferritin , FT3, RT3 numbers.
Do you think because i am taking Ferritin level , my TSH increase , any guess.
I am feeling more tired since a week and less energy to perform my job and more joint and muscles pain.
This is an old thread- but things have moved on a bit. There's a test for methylation defects where the D102 Gene is wonky. This can lead to thyroid troubles that previously didn't show up on medics radar.
Levothyroxine type medicines [ie:Synthroid] were developed using US genotype bloodlines -and European DNA is different.
Also, method of manufacture using E Coli [common] I believe also introduces Left handed DNA into an already messy equation.
For anyone reading this and having trouble with conventional medics [!]- try looking for an Integrative Physician or similar who will look further into your case. It would mean private costs to anyone with a NHS -like in the UK.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.